Michigan, 2016Damaging Wind in Michigan, September 6, 2016
September 6, 2016 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm brought down several trees near Budd Lake in Clare county. Some blocked area roads and hundreds of people lost power in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm brought down several trees near Budd Lake in Clare county. Some blocked area roads and hundreds of people lost power in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 6, 2:27 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 6, 2:27 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT TUE SEP 6 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine
.SYNOPSIS...
Issued at 327 PM EDT Tue Sep 6 2016
Showers and thunderstorms will be a frequent occurrence through
Saturday with a persistent humid airmass. Storms Wednesday night
will be capable of heavy rain and severe weather. Temperatures will
gradually cool with highs Wednesday in the mid 80s dropping to the
mid 70s by Saturday.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 327 PM EDT Tue Sep 6 2016
First concern is thunderstorms entering our northern forecast area
this afternoon with a marginal threat for damaging winds into this
evening threat. Please reference SPC Mesoscale Discussion 1646 for
further details. Expect this activity to become more diffuse as it
pushes south into the rest of the forecast area overnight.
We believe there is a threat for flooding early Wednesday night
along with a potential tornado environment reminiscent of August
20th. A 40+ knot WSW low level jet... anomalously strong for this
time of year...is expected to develop and transport enough
moisture to boost precipitable water (PWAT) values to over 2
inches. Propagation effects from the low-level jet will offset
movement driven by mean winds in the cloud bearing layer, setting
the stage for training storms.
Low LCL heights and a warm mid-troposphere will provide a very deep
warm cloud layer conducive to efficient collision-coalescence rain
processes. Locally large rainfall rates/amounts will therefore be
possible, particularly with training storms.
This environment also enables convective instability to concentrate
down low //evidenced by forecast 0-3km MLCAPE around 100 J per kg//
which could then stretch vorticity associated with low-level shear
//0-1km bulk values of 20-30 kts// in the vicinity of the low-level
jet. This is where the concern for short-lived tornadoes lies.
The scenario described above may fail to materialize if outflow
from large multicell clusters dominates the overall environment.
However...a tornado threat will remain possible with any
relatively isolated convective segments that develop. The key
factor will be watching surface observations to see if winds
remain consistently backed to the south or southeast without being
overrun by outflow. This was a key indicator on the 20th and could
again be important early Wednesday night.
.LONG TERM...(Friday through Tuesday)
Issued at 327 PM EDT Tue Sep 6 2016
A digging mid level wave pushes into the Upper Plains Friday before
tracking through Michigan on Saturday. This dynamic system will
likely result in additional round/s of showers in thunderstorms for
Michigan for the end of the week. The low level flow will be backing
ahead of this system...leading to a return of the moist and unstable
airmass. Ahead of this wave...will be several shortwaves along with
a low level jet which could enhance the coverage of the
precipitation Friday afternoon into Friday night. Deep layer shear
tops 40 knots so organized convection could occur.
A break in the storms is expected for Sunday into Monday with strong
mid level subsidence seen in the models. Then another dynamic mid
level wave arrives for Tuesday or Tuesday night. The combination of
instability...moisture and deep lift could support another round of
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 125 PM EDT Tue Sep 6 2016
Any impacts to aviators do not look like they will arrive until
the evening. A band of dissipating showers and thunderstorms will
be pushing in from the northwest. This will likely cause at least
MVFR conditions. Then once the band pushes east or dissipates...it
appears that any convection will remain scattered for the
remainder of the night. Fog could develop...especially with the
moist airmass that will be in place combined with the evening
rainfall. For now I kept the MVFR going through the night.
Fog could persist through the morning...and an elevated risk for
IFR or lower exists. So for now I did feature MVFR conditions
persisting.
&&
.MARINE...
Issued at 327 PM EDT Tue Sep 6 2016
No changes planned at this point as headlines still look on track.
Ludington Buoy recently topped out at 4.3 feet and looks like it
will begin a steady decline. Winds there and south towards Muskegon
have been steady in the 15-20 knot range with higher gusts, so it
will be a while before waves subside.
&&
.HYDROLOGY...
Issued at 327 PM EDT Tue Sep 6 2016
Strong thunderstorms capable of brief heavy rain will be possible
this evening, mainly north of Muskegon and Mount Pleasant.
Additional showers and thunderstorms are expected Wednesday and
Wednesday night, with showers tapering off Thursday morning. There
is a decent chance for heavy rain and localized flooding Wednesday
evening into early Thursday morning.
Widespread rainfall amounts of 1 to 2 inches are possible through
Thursday morning north of South Haven to Maple Rapids. Localized
amounts could exceed 2 inches if thunderstorms move repeatedly over
the same areas. Standing water will likely affect some
intersections and other low lying areas as storm drains become
overwhelmed by heavy rainfall rates, particularly Wednesday night.
River rises are likely, and some smaller rivers and streams may rise
above bankfull late this week.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 1 AM EDT Wednesday for MIZ037-043-
050.
LM...Small Craft Advisory until 1 AM EDT Wednesday for LMZ847>849.
&&
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...EBW
MARINE...TJTHazardous weather outlook, Sep 6, 1:10 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT TUE SEP 6 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071615-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
210 PM EDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES WILL TOP OUT IN THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.
THUNDERSTORMS WILL MOVE SOUTHEAST INTO AREA LATE THIS AFTERNOON
INTO TONIGHT. SOME STORMS NORTHWEST OF A MUSKEGON TO MOUNT
PLEASANT LINE WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO EARLY THURSDAY. SOME
STORMS WEDNESDAY AFTERNOON AND EVENING WILL BE CAPABLE OF HEAVY
RAIN AND NUISANCE FLOODING. STRONG WIND GUSTS WITH LOCALIZED
DAMAGE WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-071615-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
210 PM EDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THIS AFTERNOON
AND EVENING MAINLY NORTH OF GRAND HAVEN. THUNDERSTORMS WILL
SPREAD SOUTH THIS AFTERNOON INTO TONIGHT WITH GUSTS OVER 30 KNOTS
POSSIBLE NEAR THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TJT
In the hours before
Special weather statement, Sep 6, 4:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
544 PM EDT TUE SEP 6 2016
MIZ039-040-062245-
OSCEOLA MI-CLARE MI-
544 PM EDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CLARE AND NORTHERN OSCEOLA
COUNTIES UNTIL 645 PM EDT...
AT 542 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LEOTA TO BRISTOL. MOVEMENT WAS SOUTHEAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION... HIGHLAND... LE ROY...
TUSTIN... DIGHTON... LEOTA...
PARK LAKE... INA... PISGAH HEIGHTS...
LAKE GEORGE... TEMPLE... AVONDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4416 8461 4382 8461 4400 8556 4416 8556
TIME...MOT...LOC 2142Z 291DEG 23KT 4415 8486 4408 8557
CAS
Special weather statement, Sep 6, 5:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT TUE SEP 6 2016
MIZ040-062330-
CLARE MI-
643 PM EDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARE COUNTY UNTIL 730 PM
EDT...
AT 640 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISON...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISON... AND EASTERN CLARE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4408 8461 4383 8461 4398 8501 4415 8490
TIME...MOT...LOC 2240Z 293DEG 18KT 4403 8481
CAS
Thunderstorm Wind, Clare
- When
- September 6, 5:50 PM EST to 5:52 PM EST
- Where
- Clare County, Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 44.020, -84.800
A 911 call center reported that several trees were blown down near Budd Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Michigan, September 6, 20161 death · $30,000 · 54 kt wind · 6 events
- Lightning Strike in Wisconsin, September 6, 20161 death · 1 event
- Heat in Missouri, September 6 to 7, 20167 injured · 3 events
- Flash Flooding and Heavy Rain in Minnesota, September 6 to 7, 2016$40,000 · 5 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$20,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Minnesota, September 6, 2016$27,000 · 1.5 in hail · 2 events
- Flood and Heavy Rain in Iowa, September 6 to 7, 201618 events
- Flash Flooding and Flooding in Wisconsin, September 6 to 13, 201613 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$2,000 · 1 in hail · 8 events
- Drought in Alabama, September 6 to 30, 20166 events
- Damaging Winds in Texas, September 6, 201660 kt wind · 3 events
- Flash Flood and Hail in Kansas, September 6, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661242.